Minnesota, 2007

Hail in Minnesota, May 8, 2007

May 8, 2007 · NWS FSD · 5 events in 2 counties and zones

Thunderstorms produced large hail over far southwestern Minnesota in the Jasper area during the early evening of May 8th. The hail fell near the Pipestone and Rock County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail over far southwestern Minnesota in the Jasper area during the early evening of May 8th. The hail fell near the Pipestone and Rock County line. A few hailstones up to golf ball size were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 2:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 8, 2:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 8 2007

.DISCUSSION...

IN THE NEAR TERM...CENTER OF THE UPPER LOW IS CLEARLY VISIBLE ON THE
VIS SATELLITE PICTURE IN SW MN. SCT INSTABILITY SHRA AND ISOLD TS WL
BE FOUND AROUND THE CENTER OF THIS UPPER LOW...WITH PLENTY OF VORT
IN THE ATMOSPHERE AND COLD AIR ALOFT. THE ACTIVITY WL PULL E AS TIME
PROGRESSES...AND SHOULD BE MAINLY CONFINED TO SW MN AND DEEPER INTO
NW IA BY EARLY EVENING...BEFORE IT DISSIPATES AROUND SUNSET IN OUR
FAR E. SOME COLD CORE FUNNELS HAVE BEEN REPORTED WITH A FEW OF THESE
SHRA WITH ASSOCIATED SFC VORT AND COLD AIR ALOFT. FOR LOWS TONIGHT...
TRENDED A COUPLE OF DEGS COOLER THAN MOST GUIDANCE READINGS DUE TO
THE VERY LIGHT FLOW TONIGHT. COULD BE SOME FOG DEVELOPMENT ALSO WITH
THE RESIDUAL LOW LVL MSTR AND LIGHT FLOW.

UPPER LEVEL LOW SCOOTS OFF TO THE EAST TOMORROW AND HIGH PRESSURE
BUILDS INTO THE WESTERN PLAINS RESULTING IN DRY CONDITIONS OVER THE
NEXT FEW DAYS. STILL COULD SEE SOME INSTABILITY CUMULUS ACROSS FAR
EASTERN CWA TOMORROW AFTERNOON...BUT EXPECT THESE CLOUDS TO BE
FAIRLY HIGH BASED WITH LITTLE VERTICAL EXTENT. HAVE ERRED TOWARDS
THE CONSERVATIVE SIDE ON HIGH TEMPS WEDNESDAY INTO THURSDAY WITH WET
GROUNDS IN PLACE.

WEAK COLD FRONT SLIDES ACROSS THE CWA ON THURSDAY...BUT WITH LIMITED
LOW LEVEL MOISTURE HAVE KEEPING THE INSTABILITY DOWN HAVE KEPT
FORECAST DRY.  WARM FRONT LIFTS NORTH ACROSS THE CWA ON FRIDAY...AND
HAVE AN OUTSIDE CHANCE OF LATE DAY THUNDERSTORMS MAINLY IN THE
WESTERN PORTION OF THE CWA. A COUPLE OF WEAK WAVES RIDE ACROSS THE
TOP OF THE RIDGE ON SATURDAY...CREATING ANOTHER REMOTE CHANCE OF
PRECIPITATION...THOUGH IT APPEARS THE BEST CHANCES WILL REMAIN
NORTH. THE BEST CHANCE OF PRECIPITATION THROUGH THE FORECAST PERIOD
WILL BE LATE ON SUNDAY INTO MONDAY MORNING AS COLD FRONT SLIDES
THROUGH THE REGION.

APPEARS AS A PATTERN CHANGE IS SETTING UP EARLY NEXT WEEK WITH THE
HUDSON BAY LOW BECOMING RE-ESTABLISHED. WITH COOL NORTHWEST FLOW
DEVELOPING AND COOL 850 MB TEMPS NEXT WEEK...HAVE SIDED WITH TEMPS
AT OR BELOW HPC GUIDANCE.

&&

.AVIATION...
TAF SITES WL BE MAINLY IN THE VFR CATEGORY THRU AROUND 09Z TONIGHT.
THERE ARE SOME SCT SHRA AND ISOLD TS MOVG THRU THIS AREA LATE THIS
AFTN ASSOCIATED WITH AN UPPER LOW...AND CONDS RIGHT UNDER ANY SHRA
ACTIVITY COULD BRIEFLY DIP DOWN INTO THE MVFR CAT. THESE SHOWERS WL
DISSIPATE BY SUNSET AS THEY PULL TO THE E IN SW MN. OTHERWISE...
THERE COULD BE SOME MVFR TYPE FOG DEVELOPING LATE TONIGHT AND AROUND
SUNRISE TUE AT KFSD AND KHON...AND EVEN SOME POSSIBLE IFR CONDS NEAR
SUNRISE AT KSUX. LIGHT FLOW TONIGHT AND MOIST LOW LVLS WL CAUSE ANY
FOG DEVELOPMENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

BT/MJF
Hazardous weather outlook, May 8, 10:44 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT TUE MAY 08 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT TUE MAY 08 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SPOTTY SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. THE BEST COVERAGE WILL LIKELY BE IN SOUTHWEST MINNESOTA.
ANY STORM ACTIVITY IS NOT EXPECTED TO BE SEVERE. HOWEVER...THERE
ARE LIKELY TO BE COLD AIR BASED FUNNELS WITH SOME SHOWERS. THESE
FUNNEL CLOUDS RARELY TOUCH THE GROUND AND MANY TIMES POSE NO
SAFETY THREAT.
THE SITUATION WILL BE MONITORED CLOSELY HOWEVER.

FLOODING...
THE JAMES...LOWER VERMILLION...AND LITTLE SIOUX RIVERS ARE IN
FLOOD BECAUSE OF THE RECENT HEAVY RAINS. THE JAMES AND LITTLE
SIOUX RIVERS WILL BE IN FLOOD FOR QUITE SOME TIME. THE VERMILLION
WILL BE IN FLOOD FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 8, 1:02 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT TUE MAY 8 2007

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-061-062-066-067-082030-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-
MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...HOWARD...MADISON...FLANDREAU...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG
202 PM CDT TUE MAY 8 2007

SOME FUNNEL CLOUDS CONTINUE TO BE REPORTED ACROSS THE AREA
THIS AFTERNOON. THE LATEST REPORT CAME FROM THE U S FISH AND
WILDLIFE SERVICE...ON A PRESCRIBED BURN IN WESTERN LYON COUNTY
MINNESOTA. THE FUNNEL WAS LOCATED IN NORTHWEST LYON COUNTY...AND
IT QUICKLY DISSIPATED AFTER FORMATION.

THIS WILL BE THE STORY INTO THE EARLY EVENING HOURS. SOME OF
THESE SHOWERS WILL SPAWN FUNNEL CLOUDS. THESE FUNNELS ARE CAUSED
BY A COLD...UPPER LEVEL LOW MOVING THROUGH THE AREA...AND THIS LOW
IS CAUSING PLENTY OF SPIN IN THE ATMOSPHERE. SINCE THESE FUNNELS
ARE SPAWNED BY A COLD TEMPERATURE CORE ALOFT...THEY ARE BRIEF...
AND RARELY TOUCH THE GROUND. HOWEVER IF YOU FEEL THAT YOUR
SAFETY IS THREATENED...SEEK SHELTER. THIS ACTIVITY WILL GRADUALLY
SHIFT EASTWARD AS THE AFTERNOON AND EARLY EVENING PROGRESS.

 MJF
Special weather statement, May 8, 2:40 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE MAY 8 2007

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
062-067-082230-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BROOKINGS-MOODY-
MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...
FLANDREAU...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
340 PM CDT TUE MAY 8 2007

THE POSSIBILITY FOR FUNNEL CLOUDS CONTINUES ACROSS THE AREA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSHOWERS MAY SPAWN
FUNNELS THAT ARE CAUSED BY A COLD UPPER LEVEL LOW MOVING THROUGH
THE AREA. SINCE THESE FUNNELS ARE SPAWNED BY A COLD TEMPERATURE
CORE ALOFT...THEY ARE BRIEF...AND RARELY TOUCH THE GROUND.
HOWEVER...IF YOU FEEL THAT YOUR SAFETY IS THREATENED...SEEK
SHELTER. THIS ACTIVITY WILL GRADUALLY SHIFT EASTWARD AS THE
AFTERNOON AND EARLY EVENING PROGRESS.

MJF/LAFLIN
Local storm report, May 8, 3:09 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE MAY 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             8 SW MARION             43.34N 97.37W
05/05/2007  M0.75 INCH       TURNER             SD   TRAINED SPOTTER

            UP TO PENNY SIZE...MOSTLY DIME OR SMALLER

0250 PM     HAIL             1 NW SALEM              43.73N 97.40W
05/05/2007  M0.75 INCH       MCCOOK             SD   TRAINED SPOTTER

0405 PM     TSTM WND GST     SPRINGFIELD             42.85N 97.89W
05/05/2007  E75.00 MPH       BON HOMME          SD   LAW ENFORCEMENT

            TREES UPROOTED, SMALL SHEDS TIPPED AND MINOR ROOF DAMAGE
            TO PORCH.

0430 PM     TSTM WND GST     5 N FULTON              43.80N 97.82W
05/05/2007  E60.00 MPH       HANSON             SD   PUBLIC

0431 PM     TORNADO          3 WSW CARTHAGE          44.15N 97.77W
05/05/2007                   MINER              SD   TRAINED SPOTTER

            DAMAGE TO OUTBUILDINGS. RATED EF1.

0433 PM     TORNADO          2 SSE TYNDALL           42.97N 97.85W
05/05/2007                   BON HOMME          SD   LAW ENFORCEMENT

            SEVERAL OUTBUILDINGS DAMAGED, TREES UPROOTED, CAR GARAGE
            SHIFTED AND MINOR DAMAGE TO HOME. RATED EF1.

0435 PM     TSTM WND DMG     GREGORY                 43.23N 99.43W
05/05/2007                   GREGORY            SD   LAW ENFORCEMENT

            CENEX BUILDING COLLAPSED. TRAILERS BLOWN INTO STREET.

0435 PM     TORNADO          5 NW HOWARD             44.06N 97.59W
05/05/2007                   MINER              SD   LAW ENFORCEMENT

            FARMSTEAD OUTBUILDINGS DAMAGED. HUNTING LODGE DESTROYED.
            DEBRIS SCATTERED FOR 2 MILES. RATED EF2.

0438 PM     TORNADO          3 NNE TYNDALL           43.03N 97.85W
05/05/2007                   BON HOMME          SD   LAW ENFORCEMENT

            END OF PATH FOR TORNADO THAT STARTED 2 MILES SSE OF
            TYNDALL. RATED EF1.

0442 PM     HAIL             CARTHAGE                44.17N 97.71W
05/05/2007  M1.00 INCH       MINER              SD   TRAINED SPOTTER

0443 PM     TORNADO          7 NNW TYNDALL           43.08N 97.91W
05/05/2007                   BON HOMME          SD   LAW ENFORCEMENT

            TORNADO WITNESSED BY PUBLIC. LAW ENFORCEMENT SURVEYED
            DAMAGE. TWO FARMSTEADS...OUT BUILDINGS DESTROYED...POWER
            LINES DOWN...TREES UPROOTED...TOPS OF GRAIN BINS GONE.
            RESIDENTS TOOK SHELTER...AT THIS TIME EVERYONE REPORTED
            OKAY. PATH REPORTED TO BE FROM 6NW TO 8NW OF TYNDALL.
            TIME OF EVENT 1643-1650 HOURS.

0450 PM     TORNADO          6 SSE TRIPP             43.14N 97.94W
05/05/2007                   BON HOMME          SD   NWS STORM SURVEY

            END OF PATH FOR TORNADO THAT BEGAN 7 MILES NNW OF
            TYNDALL. RATED EF2.

0500 PM     TORNADO          1 N TRIPP               43.21N 97.97W
05/05/2007                   HUTCHINSON         SD   NWS STORM SURVEY

            TREE DAMAGE AND IRRIGATION SYSTEM OVERTURNED. RATED EF0.

0502 PM     HAIL             GREGORY                 43.23N 99.43W
05/05/2007  M0.75 INCH       GREGORY            SD   LAW ENFORCEMENT

0510 PM     TORNADO          DIMOCK                  43.48N 97.99W
05/05/2007                   HUTCHINSON         SD   LAW ENFORCEMENT

            COMFIRMED BY LAW ENFORCEMENT IN DIMOCK AREA

0520 PM     FLASH FLOOD      YANKTON                 42.89N 97.39W
05/05/2007                   YANKTON            SD   CO-OP OBSERVER

            AT LEAST 6 ROADS UNDER WATER IN TOWN

0520 PM     TORNADO          5 ESE MITCHELL          43.69N 97.94W
05/05/2007                   HANSON             SD   LAW ENFORCEMENT

            MOVING NORTH. RATED EF1.

0520 PM     TSTM WND GST     10 N ARTESIAN           44.15N 97.92W
05/05/2007  E70.00 MPH       SANBORN            SD   PUBLIC

            SEVERAL TREES DOWN

0525 PM     TORNADO          3 E MITCHELL            43.73N 97.97W
05/05/2007                   DAVISON            SD   NWS STORM SURVEY

            END OF PATH WHICH STARTED 520 PM IN HANSON COUNTY...5
            MILES ESE OF MITCHELL. RATED EF1.

0525 PM     HAIL             5 E MITCHELL            43.73N 97.93W
05/05/2007  E1.00 INCH       HANSON             SD   TRAINED SPOTTER

0530 PM     TSTM WND GST     3 SSW IROQUOIS          44.33N 97.87W
05/05/2007  E65.00 MPH       BEADLE             SD   TRAINED SPOTTER

            DAMAGE TO BARN AND STRAW BALES UNROLLED

0533 PM     TSTM WND GST     2 SE IROQUOIS           44.35N 97.82W
05/05/2007  E75.00 MPH       KINGSBURY          SD   PUBLIC

            A FEW SMALL TREES DOWN AND EMPTY SILO DAMAGED.

0541 PM     TORNADO          6 NW ALEXANDRIA         43.72N 97.86W
05/05/2007                   HANSON             SD   LAW ENFORCEMENT

            TORNADO DAMAGE REPORTED 6 TO 7 MILES NW OF ALEXANDRIA

0545 PM     HAIL             5 SE MITCHELL           43.68N 97.96W
05/05/2007  E1.75 INCH       HANSON             SD   AMATEUR RADIO

            OCCURRED ON RIVER ROAD NEAR DAVISON COUNTY LINE.

0545 PM     HAIL             MITCHELL                43.73N 98.03W
05/05/2007  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

            SOUTHEAST SIDE OF TOWN ALONG RIVER ROAD

0549 PM     TORNADO          6 NW ALEXANDRIA         43.72N 97.86W
05/05/2007                   HANSON             SD   LAW ENFORCEMENT

            WIND DAMAGE FROM TORNADO PREVIOUSLY REPORTED AT 1741 PM.
            DAMAGE ALONG THE PATH INCLUDE BARNS DESTOYED...WINDOWS
            BLOW OUT OF HOUSES ALONG PATH IN HANSON COUNTY.

0550 PM     TORNADO          7 SSE MITCHELL          43.64N 97.97W
05/05/2007                   DAVISON            SD   TRAINED SPOTTER

            TORNADO WAS EAST OF KOA CAMPGROUND ON HIGHWAY 37.

0550 PM     TORNADO          5 W YANKTON             42.89N 97.49W
05/05/2007                   YANKTON            SD   NWS EMPLOYEE

            TWO TORNADOES NEAR GAVINS POINT DAM. RATED EF1.

0555 PM     TORNADO          4 SE MITCHELL           43.69N 97.97W
05/05/2007                   DAVISON            SD   LAW ENFORCEMENT

            TORNADO REPORTED NEAR MILE MARKER 335 ON I90. SAME
            TORNADO THAT WAS 7 MILES SSE OF MITCHELL AT 550 PM.

0600 PM     TSTM WND GST     1 S BANCROFT            44.47N 97.75W
05/05/2007  E65.00 MPH       KINGSBURY          SD   PUBLIC

            3-4 INCH BRANCHES DOWN IN YARD

0605 PM     TORNADO          15 W MITCHELL           43.73N 98.33W
05/05/2007                   AURORA             SD   LAW ENFORCEMENT

            BETWEEN I90 MILE MARKERS 310 AND 313 TORNADO WITH DEBRIS.
            RATED EF3.

0605 PM     TORNADO          5 N YANKTON             42.96N 97.39W
05/05/2007                   YANKTON            SD   TRAINED SPOTTER

            RAIN WRAPPED TORNADO

0608 PM     TORNADO          2 E PLANKINTON          43.72N 98.44W
05/05/2007                   AURORA             SD   LAW ENFORCEMENT

            1 MILE EAST OF HWY 281. CONTINUATION OF TORNADO 15 MILES
            WEST OF MITCHELL AT 605 PM. RATED EF3.

0609 PM     TORNADO          NE STICKNEY             43.59N 98.44W
05/05/2007                   AURORA             SD   LAW ENFORCEMENT

            TORNADO WITH DEBRIS NOTED BY OBSERVER NORTHEAST OF
            STICKNEY.

0609 PM     HAIL             FAIRFAX                 43.03N 98.89W
05/05/2007  E1.00 INCH       GREGORY            SD   PUBLIC

            STRONG WINDS AND HAIL

0615 PM     TORNADO          1 N ARTESIAN            44.02N 97.92W
05/05/2007                   SANBORN            SD   LAW ENFORCEMENT

            SEVERAL TREES UPROOTED, POWER POLES LEANED OVER, 3
            OUTBUILDINGS DAMAGED OR DESTROYED ON FARMSTEAD, SIDING
            REMOVED FROM HOUSE. RATED EF1.

0617 PM     TORNADO          5 N LESTERVILLE         43.11N 97.60W
05/05/2007                   YANKTON            SD   TRAINED SPOTTER

            FARM SEVERELY DAMAGED. 3 CONCRETE SILOS DESTROYED.
            NUMEROUS OUTBUILDINGS LEVELED. RATED EF2.

0625 PM     HAIL             MENNO                   43.24N 97.58W
05/05/2007  M1.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0627 PM     HAIL             PLATTE                  43.39N 98.84W
05/05/2007  M1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            ESTIMATED 50 MPH WINDS ALONG WITH DIME TO QUARTER SIZE
            HAIL

0630 PM     TORNADO          5 S GREGORY             43.16N 99.43W
05/05/2007                   GREGORY            SD   LAW ENFORCEMENT

0630 PM     TORNADO          7 SW GREGORY            43.16N 99.52W
05/05/2007                   GREGORY            SD   PUBLIC

0630 PM     TSTM WND GST     15 SW PARKER            43.24N 97.35W
05/05/2007  E60.00 MPH       TURNER             SD   TRAINED SPOTTER

            STRONG WINDS BLEW BRANCHES OFF TREES AND SHINGLES OFF
            ROOFS

0632 PM     TSTM WND GST     PLATTE                  43.39N 98.84W
05/05/2007  E60.00 MPH       CHARLES MIX        SD   LAW ENFORCEMENT

0632 PM     HAIL             PLATTE                  43.39N 98.84W
05/05/2007  M1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0635 PM     HAIL             10 W PLATTE             43.39N 99.04W
05/05/2007  E1.75 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            NEAR ACADEMY ROAD

0635 PM     TORNADO          10 W PLATTE             43.39N 99.04W
05/05/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            ACCOMPANIED BY MULTIPLE FUNNELS

0637 PM     HAIL             PLATTE                  43.39N 98.84W
05/05/2007  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0640 PM     TSTM WND DMG     FREEMAN                 43.35N 97.43W
05/05/2007                   HUTCHINSON         SD   LAW ENFORCEMENT

            HEAVY RAIN AND STRONG WINDS SOME TREES LIMBS DOWN

0640 PM     TORNADO          10 N KIMBALL            43.89N 98.96W
05/05/2007                   BRULE              SD   PUBLIC

            CALF SHELTER TORN APART, TREES DOWN, SHINGLES OFF HOUSE

0655 PM     TSTM WND GST     10 NNW FREEMAN          43.48N 97.51W
05/05/2007  E65.00 MPH       HUTCHINSON         SD   PUBLIC

            GUTTERS AND DOWNSPOUTS RIPPED OFF HOUSE AND BARNS

0703 PM     TSTM WND DMG     BRIDGEWATER             43.55N 97.50W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            VERY STRONG WINDS AND PEA SIZE HAIL. SOME TREES REPORTED
            TO BE DOWN

0708 PM     HAIL             LOOMIS                  43.79N 98.11W
05/05/2007  M0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.00 INCH       BRULE              SD   TRAINED SPOTTER

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  E0.88 INCH       BRULE              SD   TRAINED SPOTTER

0712 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.25 INCH       BRULE              SD   EMERGENCY MNGR

0717 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.00 INCH       BRULE              SD   TRAINED SPOTTER

0722 PM     HAIL             12 NNE BURKE            43.34N 99.20W
05/05/2007  E0.88 INCH       GREGORY            SD   PUBLIC

0723 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   LAW ENFORCEMENT

            JUST WEST OF SPENCER SD. HOME DAMAGED. RATED EF2.

0725 PM     TSTM WND DMG     11 SE KIMBALL           43.63N 98.80W
05/05/2007                   BRULE              SD   LAW ENFORCEMENT

            LOST A SHED

0728 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            LARGE WEDGE TORNADO 3 TO 4 N OF SPENCER SD. SAME TORNADO
            THAT WAS JUST WEST OF SPENCER AT 723 PM. RATED EF2.

0730 PM     HAIL             7 WSW WESSINGTON SPRING 44.04N 98.70W
05/05/2007  E0.75 INCH       JERAULD            SD   PUBLIC

0733 PM     TORNADO          6 NNW SPENCER           43.81N 97.63W
05/05/2007                   HANSON             SD   LAW ENFORCEMENT

            ONE MILE EAST OF HWY 25. 247ST AVE. SAME TORNADO THAT WAS
            WEST OF SPENCER AT 723 PM CDT. RATED EF2.

0735 PM     FLOOD            22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   NWS EMPLOYEE

            7 NORTH OF I90...WATER OVER HWY 25

0735 PM     TORNADO          20 E MITCHELL           43.73N 97.63W
05/05/2007                   HANSON             SD   NWS EMPLOYEE

            6 MILES N OF I90 ON HWY 25. SAME TORNADO THAT WAS 2 OF
            SPENCER AT 723 PM. RATED EF2.

0736 PM     HAIL             PLATTE                  43.39N 98.84W
05/05/2007  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0739 PM     TORNADO          3 NW CANOVA             43.91N 97.55W
05/05/2007                   MINER              SD   TRAINED SPOTTER

0747 PM     TORNADO          9 S CARTHAGE            44.04N 97.71W
05/05/2007                   MINER              SD   TRAINED SPOTTER

            HOG BARN AND HOOP BUILDING DESTROYED. RATED EF2.

0747 PM     TORNADO          3 W VILAS               44.01N 97.66W
05/05/2007                   MINER              SD   LAW ENFORCEMENT

0756 PM     TORNADO          5 E CARTHAGE            44.17N 97.61W
05/05/2007                   MINER              SD   TRAINED SPOTTER

            POLE BARN DOWN. RATED EF1.

0800 PM     HAIL             7 W WOLSEY              44.41N 98.62W
05/05/2007  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

            LOCATION 205TH STREET AND 378 AVE

0800 PM     TSTM WND GST     16 SE DE SMET           44.22N 97.32W
05/05/2007  E80.00 MPH       KINGSBURY          SD   PUBLIC

            DAMAGED BARN AND TREE DAMAGE ON FARM

0802 PM     NON-TSTM WND GST LE MARS                 42.79N 96.17W
05/05/2007  M63.00 MPH       PLYMOUTH           IA   LAW ENFORCEMENT

            STRONG GRADIENT FORCE WINDS TOPPLED TREES AND DOWNED
            POWER POLES AND LINES IN THE LE MARS...REMSEN...AND
            MERRILL AREAS.

0803 PM     TORNADO          6 N CARTHAGE            44.26N 97.71W
05/05/2007                   KINGSBURY          SD   TRAINED SPOTTER

            SEVERAL OUTBUILINGS DESTROYED. RATED EF1.

0810 PM     HAIL             9 S BURKE               43.05N 99.29W
05/05/2007  E0.75 INCH       GREGORY            SD   PUBLIC

0816 PM     HAIL             10 WNW PLATTE           43.44N 99.03W
05/05/2007  E1.00 INCH       CHARLES MIX        SD   PUBLIC

0820 PM     HAIL             14 SSE KIMBALL          43.56N 98.85W
05/05/2007  E1.00 INCH       BRULE              SD   PUBLIC

            QUARTER-SIZED HAIL AND STRONG WINDS

0828 PM     TSTM WND GST     10 WNW PLATTE           43.44N 99.03W
05/05/2007  E60.00 MPH       CHARLES MIX        SD   PUBLIC

            60 MPH WIND WITH DAMAGE

0836 PM     TORNADO          3 NW WOLSEY             44.45N 98.51W
05/05/2007                   BEADLE             SD   EMERGENCY MNGR

0902 PM     NON-TSTM WND GST ASHTON                  43.31N 95.79W
05/05/2007  E50.00 MPH       OSCEOLA            IA   TRAINED SPOTTER

0905 PM     HAIL             3 E SLOAN               42.23N 96.17W
05/05/2007  E1.00 INCH       WOODBURY           IA   PUBLIC

0929 PM     HAIL             6 S HITCHCOCK           44.54N 98.41W
05/05/2007  M0.88 INCH       BEADLE             SD   PUBLIC

1039 PM     NON-TSTM WND DMG ELLSWORTH               43.52N 96.02W
05/05/2007                   NOBLES             MN   TRAINED SPOTTER

            WIND KNOCKED DOWN TREE BRANCHES AND RIPPED SHINGLES OFF
            SOME ROOFS.

1052 PM     HAIL             3 E SIOUX CITY          42.50N 96.34W
05/05/2007  E1.75 INCH       WOODBURY           IA   LAW ENFORCEMENT

1212 AM     NON-TSTM WND GST ROUND LAKE              43.54N 95.47W
05/06/2007  E45.00 MPH       NOBLES             MN   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 45 MPH BROKE OFF LIGHT POLE, BUT
            A TREE IS HOLDING IT UP.

0150 AM     FLOOD            MADISON                 44.01N 97.11W
05/06/2007                   LAKE               SD   EMERGENCY MNGR

            WATER OVER MANY ROADS IN LAKE COUNTY.

&&

PS

The radar

The Sioux Falls radar (KFSD), 47 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pipestone

When
May 8, 5:10 PM CST
Where
Pipestone County, 6 mi SSW of Pipestone
Measured
0.75 in hail
Reported by
Public
Coordinates
43.920, -96.366

Hail, Pipestone

When
May 8, 5:15 PM CST
Where
Pipestone County, 6 mi S of Pipestone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.913, -96.320

Large hail was mostly penny size with a few golf ball size stones.

Hail, Pipestone

When
May 8, 5:18 PM CST
Where
Pipestone County, 5 mi S of Pipestone
Measured
0.75 in hail
Reported by
Public
Coordinates
43.928, -96.320

Hail, Pipestone

When
May 8, 5:25 PM CST to 5:30 PM CST
Where
Pipestone County, 7 mi SSW of Pipestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.907, -96.374

Hail, Rock

When
May 8, 5:35 PM CST
Where
Rock County, 2 mi E of Jasper
Measured
0.75 in hail
Reported by
Public
Coordinates
43.850, -96.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35579, 35580, 35581, 35582, 35583.